MONDAY, Nov. 14 (HealthDay News) -- For children hospitalized for eczema herpeticum, a delay in acyclovir initiation increases the length of stay (LOS), according to a study published online Nov. 14 in Pediatrics.
Paul L. Aronson, M.D., from the Children's Hospital of Philadelphia, and colleagues assessed the epidemiology and outcomes of eczema herpeticum in hospitalized pediatric patients, and the correlation between delayed acyclovir and outcomes. Data for 1,331 children with eczema herpeticum, aged 2 months to 17 years, from 42 tertiary care children's hospitals were assessed from January 2001 to March 2010. The association between delayed acyclovir therapy and hospital LOS was assessed.
The investigators did not identify any deaths during the study period. A total of 30.3 and 3.9 percent of patients were diagnosed with Staphylococcus aureus and bloodstream infections, respectively. Intensive care unit admission was required for 3.8 percent of patients. A total of 893 patients (67.1 percent) received acyclovir on the first day of admission and each day delay in acyclovir initiation increased the median LOS. In multivariable analysis, LOS increased by 11 percent with one day delay of acyclovir initiation, and increased by 41 and 98 percent when acyclovir was started on day three or between days four through seven, respectively. No association was found between topical corticosteroid use on day one of hospitalization and LOS.
"Patients clinically suspected of having eczema herpeticum should receive empiric therapy with acyclovir because there is a statistically significant time-dependent increase in LOS with every day of delay in initiating acyclovir therapy," the authors write.
Copyright © 2011 HealthDay. All rights reserved.
|Previous: U.S. Teen Vaccination Coverage Up From 2006 to 2009||Next: AHA: Dronedarone Detrimental for Certain A-Fib Patients|
Reader comments on this article are listed below. Review our comments policy.